Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 13, 2021Wythe County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 13, 2021, 7:40 PM EDT for Wythe County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 7:40 PM EDT (23:40 UTC)
Expired
Jul 13, 2021, 8:30 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS81 KRNK 132340
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
740 PM EDT Tue Jul 13 2021

VAZ012-140030-
Wythe-
740 PM EDT Tue Jul 13 2021

...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL 
IMPACT WESTERN AND NORTHERN WYTHE COUNTY THROUGH 830 PM EDT... 

At 737 PM EDT, an area of showers and thunderstorms with heavy 
rainfall will track along and near the Interstate 81 corridor 
between Mountain Empire Airport and Wytheville as well as the 
Interstate 77 corridor between Wytheville and Walker Mountain 
Tunnel. The activity was moving northeast at 20 mph.

Expect severely reduced visibility in heavy rainfall as well as 
possible ponding of water on roadways.

Locations impacted include...
Wytheville...
Rural Retreat...
Crockett...
and Favonia.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3697 8137 3697 8135 3698 8133 3703 8118
      3702 8116 3704 8113 3694 8105 3683 8129
      3690 8133 3695 8138 3696 8138
TIME...MOT...LOC 2337Z 227DEG 17KT 3695 8131 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 7:16 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 13, 7:16 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
716 PM EDT Tue Jul 13 2021

.SYNOPSIS...
A typical summertime weather pattern will persist the next
several days with scattered mainly afternoon and evening showers
and thunderstorms. Upper level ridging will eventually weaken
and allow a cold front to approach from the northwest over the
weekend, bringing more extensive rainfall. The airmass will
begin to cool off towards early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 710 PM EDT Tuesday...

Convection has for the most part been confined and very isolated
from the NC mountains into the Alleghanys. Overall appears
showers/storms should wane through this evening.

Previous discussion...

The upper level weather pattern is in flux with the Bermuda
ridge weakening over our eastern zones and the trough to our
west deamplifying. With the ridge somewhat flattened over the
area tomorrow, additional positive vorticity will drift south.
Today showers and thunderstorms are mainly confined to areas
along and west of the Blue Ridge, but will spread to include
more locations tomorrow with lesser subsidence around.

Soundings and current mesoanalysis indicate the possibility for
additional heavy rainfall leading to flash flooding as well as
damaging downburst winds with a few cells today. DCAPEs are
especially high, with more dry air throughout the atmospheric
column as opposed to yesterday. Deep moisture convergence is
oriented along the spine of the Blue Ridge, and any training
could wring out some high rainfall rates through this evening
before storms begin to dissipate.

Tomorrow convection may start earlier with a surface trough in
place and PVA overhead. Moisture increases south of the trough
and heavy rainfall will again be a concern, but over a wider
area...and especially over locations that have seen rain several
days in a row now. Cloud cover, weak lapse rates, and overall
weak forcing for ascent will limit the severe threats and result
in heavy rainers with a few lightning strikes at times.

Overnight lows will be in the 60s and 70s once again, with highs
in the 70s and 80s tomorrow.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM EDT Tuesday...

For Wednesday night, upper level troughing across the Mississippi
Valley will fill just as an upper level ridge over the Atlantic will
extend westward across the southeast and lower mid-Atlantic states.
Warmer temperatures aloft within the ridge will add greater
stability to the atmosphere, making for only widely scattered and
rather brief showers and thunderstorms during the evening.

Thursday will remain dry for most areas, with any showers or storms
that do develop with afternoon heating expected to be isolated to
widely scattered and disorganized.

By Friday morning, upper level ridging will begin to retreat to the
southeast as another broad trough and associated surface cold front
approach from the Midwest/Great Lakes region. Deeper moisture will
begin to pool along the central Appalachains ahead of this front,
increasing the coverage and intensity of afternoon showers and
storms. Believe coverage will mainly be over the mountains and of the
hit-and-miss variety, but with a greater potential for locally heavy
rain. Most of this activity will fizzle by midnight with the loss of
daytime heating, but won't rule out some activity persisting
into the early morning hours Saturday.

Temperatures will run a few degrees warmer than normal through the
period. Temperatures will range in the 80s across the mountains and
lower 90s east of the Blue Ridge. Overnight lows will generally be
in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...

Confidence is increasing for widespread showers and thunderstorms
for the weekend as deep moisture pools ahead of a cold front sinking
southward from the Great Lakes region. Precipitable water values
across our area will rise into the 1.8 to 2.1 inch range, indicating
enough moisture to support pockets of heavy rainfall. Strong
afternoon heating will also support storms capable of producing
rainfall rates of 2 to 4 inches per hour, in addition to the
possibility of locally damaging winds.

The cold front is expected to make steady southward progress toward
the Ohio River Valley on Saturday, and move across our area Sunday,
albeit showing signs of slowing. Weather forecast models suggest
that the front will move south of our area by Monday, however will
have to stay vigilant for the possibility that the front will
instead stall across our area, maintaining a focus for continued
locally heavy rainfall heading into the next work week. Additional
considerations are discussed in the Hydrology section below. If the
front does track south of the area, an upper level trough will pivot
over the region Monday and Tuesday. Isolated showers are possible
both days during the late afternoon and early evening.

Near normal temperatures expected Saturday. On Sunday, areas behind
the front will have temperatures around 5F cooler than normal.
Cooler than normal temperatures continue into early next week.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 710 PM EDT Tuesday...

Conditions will primarily be VFR through the 24 hour valid TAF
period. Exception will be Patchy IFR/LIFR fog at LWB after 09z.

Storms look to be scattered again Wed afternoon especially in
the mountains, so have VCTS at BLF/LWB/BCB.

Confidence in forecast parameters is high.

Extended Aviation Discussion...

Daily Sub-VFR afternoon and evening showers and thunderstorms
look to continue for through Friday. A frontal boundary will
bring more widespread heavier rainfall for the weekend.

&&

.HYDROLOGY...
As of 205 PM EDT Tuesday...

In addition to simply having the front moving slowly over our region
during the weekend as a focus for convection, there are a few more
factors that are contributing to the locally heavy rainfall concern.

(1)Precipitable water values for the area of the KRNK sounding
location are forecast to be between the SPC Sounding Climatology 90
percent moving average line and the Daily Max moving average line
for the 17th and 18th of July, attesting to how moisture laden the
atmosphere will be.

(2)NAEFS Standardized Anomalies for PW offer a solution that places
the area immediately near the suspected location of the cold front
to be plus one sigma, yet another hint towards above normal rainfall
for the weekend.

(3) Vector orientation of the 850mb-300mb bulk shear off the GFS
offers a front-parallel orientation that would support training of
showers and storms along the front. Training yields increased heavy
rain potential.

(4) Low level (850mb) moisture advection will be slightly on the
positive side.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH/WP
HYDROLOGY...RCS
Hazardous weather outlook, Jul 13, 2:35 PM EDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 PM EDT Tue Jul 13 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-141845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
235 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms are possible through this evening.
The main hazards are heavy rainfall leading to flash flooding and
damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-141845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
235 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 5:21 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Tue Jul 13 2021

VAZ012-132200-
Wythe-
521 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WYTHE COUNTY...

At 519 PM EDT, a strong thunderstorm was located near Wytheville,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wytheville...
Max Meadows...
and Gunton Park.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3703 8111 3703 8110 3704 8108 3704 8105
      3705 8103 3705 8098 3707 8092 3707 8091
      3703 8089 3700 8086 3695 8118
TIME...MOT...LOC 2119Z 268DEG 12KT 3700 8104

RAB
Special weather statement, Jul 13, 6:00 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
600 PM EDT Tue Jul 13 2021

VAZ019-020-WVZ507-132245-
Bath-Alleghany-Eastern Greenbrier-
600 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY...WEST CENTRAL BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...

At 600 PM EDT, a strong thunderstorm was located near Neola, moving
northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Neola...
Lake Moomaw...
and Callison.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3799 7983 3784 8016 3792 8022 3806 8005
      3806 7997
TIME...MOT...LOC 2200Z 233DEG 14KT 3791 8013

RAB
Special weather statement, Jul 13, 6:21 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
621 PM EDT Tue Jul 13 2021

VAZ019-WVZ507-132300-
Alleghany-Eastern Greenbrier-
621 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA...

At 620 PM EDT, a strong thunderstorm was located over near Alleghany
or just southeast of White Sulphur Springs, moving northeast at 15
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alleghany...
White Sulphur Springs...
Roaring Mountain Summit...
Greenbrier State Forest...
Alvon...
Organ Cave...
and Earlehurst.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3784 8008 3764 8024 3766 8028 3769 8029
      3769 8033 3770 8035 3771 8034 3771 8035
      3769 8036 3769 8038 3771 8038 3770 8039
      3772 8039 3769 8044 3770 8047 3793 8021
TIME...MOT...LOC 2220Z 233DEG 15KT 3771 8029

RAB
Special weather statement, Jul 13, 6:36 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
636 PM EDT Tue Jul 13 2021

VAZ019-020-WVZ507-132315-
Bath-Alleghany-Eastern Greenbrier-
636 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL ALLEGHANY...CENTRAL BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...

At 623 PM EDT, a strong thunderstorm was located along the West
Virginia...Virginia state line near Lake Moomaw, or 8 miles west of
Hot Springs, moving northeast at 30 mph.

Locations impacted include...
Warm Springs...
Hot Springs...
Bacova Junction...
Lake Moomaw...
Mountain Grove...
and Callison.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3812 7958 3790 8003 3798 8013 3806 8004
      3807 7996 3810 7993 3811 7994 3813 7995
      3814 7993 3817 7992 3826 7981
TIME...MOT...LOC 2223Z 228DEG 24KT 3804 7998

RAB
Special weather statement, Jul 13, 6:53 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
653 PM EDT Tue Jul 13 2021

VAZ009-132345-
Smyth-
653 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SMYTH COUNTY...

At 648 PM EDT, a strong thunderstorm was located near Sugar Grove,
moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

These storms will eventually move over the Interstate 81 corridor
between mile markers 40 and 50.  Expect severely reduced visibility
in heavy rainfall, ponding of water, gusty winds, small hail, and
frequent lightning.

Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Marion Wytheville...
Atkins...
Thomas Bridge...
and Adwolf.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3696 8139 3690 8132 3680 8127 3677 8126
      3675 8129 3674 8139 3672 8143 3671 8150
      3671 8151 3678 8159
TIME...MOT...LOC 2248Z 237DEG 12KT 3677 8145

RAB
Special weather statement, Jul 13, 7:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
740 PM EDT Tue Jul 13 2021

VAZ012-140030-
Wythe-
740 PM EDT Tue Jul 13 2021

...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL
IMPACT WESTERN AND NORTHERN WYTHE COUNTY THROUGH 830 PM EDT...

At 737 PM EDT, an area of showers and thunderstorms with heavy
rainfall will track along and near the Interstate 81 corridor
between Mountain Empire Airport and Wytheville as well as the
Interstate 77 corridor between Wytheville and Walker Mountain
Tunnel. The activity was moving northeast at 20 mph.

Expect severely reduced visibility in heavy rainfall as well as
possible ponding of water on roadways.

Locations impacted include...
Wytheville...
Rural Retreat...
Crockett...
and Favonia.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3697 8137 3697 8135 3698 8133 3703 8118
      3702 8116 3704 8113 3694 8105 3683 8129
      3690 8133 3695 8138 3696 8138
TIME...MOT...LOC 2337Z 227DEG 17KT 3695 8131

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:09 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford36 min
Jul 13, 2:37 PM EDTSevere Thunderstorm WarningRNKMontgomery38 min
Jul 13, 3:14 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke46 min
Jul 13, 3:41 PM EDTSpecial Weather StatementRNKWythe34 min
Jul 13, 3:46 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Jul 13, 4:00 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 13, 4:04 PM EDTSevere Thunderstorm WarningRNKBotetourt41 min
Jul 13, 4:33 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 13, 5:03 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 13, 5:21 PM EDTSpecial Weather StatementRNKWythe39 min
Jul 13, 6:00 PM EDTSpecial Weather StatementRNKAlleghany45 min
Jul 13, 6:36 PM EDTSpecial Weather StatementRNKBath39 min
Jul 13, 6:53 PM EDTSpecial Weather StatementRNKSmyth52 min
Jul 13, 6:21 PM EDTSpecial Weather StatementRNKGreenbrier39 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.